

# Workshop Details (Friday 16<sup>th</sup> October 2015)

## Lab Managers' Forum (Chair – Joanne Finer)

## Facilitators:

#### Joanne Finer, Fonterra

Jo leads regulatory affairs for Fonterra to ensure full compliance with food regulations, and advocacy so as to optimise market access for our current product range and new innovations. Jo has 23 years of technical, quality and general management experience in the New Zealand dairy industry and is also Vice President of SSAFE, a global organisation of leading consumer food companies working to enhance food safety.

#### Tim Ward, BDO

Tim is passionate about delivering on the vision of BDO to be the leader in Exceptional Client Service. Tim is the Managing Partner at BDO's Invercargill office and has the overall responsibility for the efficient functioning of a professional services firm providing the full range of chartered accountancy services. Tim was chairman of his firm's National Partnership for a three year term and he is a Fellow of the N Z Institute of Chartered Accountants.

#### Greg Allnutt, The Results Group)

Greg's purpose is to make a measurable difference to the companies he works with. Greg is a Senior Business Strategist with particular expertise in strategy development and execution; operations planning and management; coaching, training and facilitation; leadership of change and transformation; and the development and maintenance of key stakeholder relationships both within NZ and internationally. Greg was recognised as a Member of the New Zealand Order of Merit for his expertise in strategy and execution in the 2006 New Year's Honours.

## **Target Audience:**

Managers of small to medium laboratories, managers of laboratories that are part of a larger corporation, department heads in government laboratories. This forum would also attract those people who wish to further their career by moving into lab management.

This audience traditionally

- Hasn't the budget or the knowhow to engage experts to help them develop their business
- Works in an environment where there is a science-business misconnect.
- Has been tertiary educated in science rather than commerce

## Lab Managers Forum Outline 8.15am Start

#### Tea, Coffee, Water & Muffins available in the room for in between sessions if required.

#### <mark>8</mark>.15am

#### Introduction – 10-15 minutes Joanne Finer

Jo Finer is the Chairperson of this forum and will speak briefly on the relevance of this Forum prior to getting us down to business.

As chairperson Jo will take the opportunity to question the speakers and delegates throughout the forum in order to get the most out of each presentation.

#### <mark>8.30am</mark>

#### A. Costs and Profitability: 30 minutes Tim Ward

Why cost cutting doesn't always result in an increase in profitability.

This discussion will cover the cost of doing business including the cost of compliance. How to get value for money and recoup costs.

You will gain an understanding of costs & the impact they have on business. Basic accounting principles are covered including the importance of a budget, tax planning, checking your margins and keeping as much of the profit as possible for your discretionary spend.

#### <mark>9.10 am</mark>

#### B. Marketing 101: 15 minutes Greg Allnutt

We will dispel some common marketing myths, see what really works, understand the importance of knowing our target market, and look at the new online marketing landscape.

#### <mark>9.30 am</mark>

#### C. Attracting and Retaining Talent. 15 minutes Greg Allnutt

One of the key differences between you and your competitors is your people and your culture. Learn what really attracts and keeps talent. You might be surprised it isn't all about money.

#### <mark>9.50am</mark>

#### D. Productivity – 20 minutes Tim Ward

How to measure productivity - the maths of productivity & its importance, increasing productivity (hence profitability).

Addressing why productivity tends to be lower in government/non-commercial laboratories and the corporate sector. The consequences when things go wrong. Application of lean methodology. 10.10am

#### E. Positioning Your Lab for the Future. 15 minutes Greg Allnutt

A vision of your future business connects and inspires the team, sets the parameters for what your business will do and won't do, and positions your business beyond the challenges of the short and medium future. In reality, without this, anything you are doing is 'aimless'.

#### Tea & Coffee

#### **Plenary Session Dieter Adams**

Lunch

#### 1pm Start

#### F. Making Your Goals Happen. 15 minutes Greg Allnutt

Growing your lab – how do you work on your business when you haven't got enough hours in the day to keep up with the testing?

You can't grow your business - only your people can, so how do you make this happen? Learn how to create empowerment, accountability and engagement that in turn grows your business.

#### <mark>1.20pm</mark>

#### G. Making your business more valuable 20 minutes Tim Ward

Including mergers, acquisitions and associated funding options. What does an exit strategy look like? What should you be doing to make your business more valuable/saleable?

#### Have allowed extra for the above 2 in case we run over

#### <mark>2pm</mark>

#### H. Be the Leader Your People Need and Want. 20 minutes Greg Allnutt

You can learn all the above but it takes a great leader to navigate the course of business. This final session explains how every business leader faces many different leadership challenges in different contexts on a daily basis.

Understand these contexts and the role the leader should be playing in each from leading yourself, leading teams, leading other leaders, through to leading your organisation. Leadership is a journey, understanding it starts here.

#### <mark>2.20pm</mark>

#### 10. Questions & Answer session – Joanne Finer

What are the issues & how do we as a group overcome these?

MSA AGM starts 2.40 pm